Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 42, NWS Springfield, MO

April 26, 1999Cherokee County, Crawford County, Kansas; Jasper County, Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at Apr 26, 1999, 10:58 PM CDT for Cherokee County, Crawford County, Kansas; Jasper County, Newton County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 26, 1999, 10:58 PM CDT (03:58 UTC)
Expired
Apr 27, 1999, 5:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Cherokee County, KS, Crawford County, KS, Jasper County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 106 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1999-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1999-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 270400
FFWSGF
KSC011-021-037-MOC011-097-145-217-271000-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1058 PM CDT MON APR 26 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS CONTINUED A

* FLOOD WARNING FOR...
  BOURBON COUNTY IN SOUTHEASTERN KANSAS
  CHEROKEE COUNTY IN SOUTHEASTERN KANSAS
  CRAWFORD COUNTY IN SOUTHEASTERN KANSAS
  BARTON COUNTY IN SOUTHWESTERN MISSOURI
  JASPER COUNTY IN SOUTHWESTERN MISSOURI
  NEWTON COUNTY IN SOUTHWESTERN MISSOURI
  VERNON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 500 AM CDT

* AT 1045 PM LOCAL LAW ENFORCEMENT REPORTED FLOODING THROUGHOUT EXTREME
  SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.  WHILE NO STORMS WERE ON
  RADAR...RUNOFF FLOODING WILL LIKELY CONTINUE INTO THE OVERNIGHT
  HOURS.

* BOURBON COUNTY - LOW LYING AREAS STILL FLOODED
  CRAWFORD COUNTY - SOME SECONDARY ROADS STILL FLOODED...ESPECIALLY
                    NEAR PITTSBURG.
  CHEROKEE COUNTY - SOME SECONDARY ROADS STILL FLOODED.  MAIN ROADS
                    ARE OK..
  VERNON COUNTY - K HIGHWAY FROM 3 MILES SOUTH OF HIGHWAY 54 UNDER
                  WATER.
                - HIGHWAY KK CLOSED TO THRU TRAFFIC.
                - MANY SECONDARY ROADS UNDER WATER.
  BARTON COUNTY - HIGHWAY 126 CLOSED WITH WATER OVER LOW WATER BRIDGE.
  JASPER COUNTY - 16 ROADS ACROSS THE COUNTY WITH WATER OVER ROADWAY.
  NEWTON COUNTY - MOST OF SENECA HAS WATER OVER ROADWAYS
                - OLD HIGHWAY 60 CLOSED FROM HIGHWAY 43 TO NEW HIGHWAY
                  60.
                - MANY OTHER ROADS CLOSED ACROSS NEWTON COUNTY.

BE ESPECIALLY CAREFUL ABOUT TRAVELLING AT NIGHT.  IT IS OFTEN
DIFFICULT TO SEE FLOODED LOW WATER CROSSINGS EStPECIALLY DURING
HEAVY RAIN AND FOG.  DON'T RISK YOUR LIFE...TURN AROUND AND SEEK AN
ALTERNATE ROUTE IF FLOODING IS OBSERVED.

LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 26, 9:33 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 26, 9:33 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
933 PM CDT MON APR 26 1999

OOZ UA ANALYSIS SHOWS DRIER AIR PUSHING INTO SW MO BEHIND
PRECIPITATION PUSHING OUT OF LAKE OF OZARKS AREA INTO CNTRL MO.
LOOKS LIKE MAIN PRECIPITATION EVENT IS OVER...AND WILL DISCONTINUE
THE FLOOD WATCH.  FLOODING IS ONGOING FROM EARLIER RAINFALL BUT AM
NOT EXPECTING ANY ADDITIONAL SIGNIFICANT RAIN.

ZONE UPDATED WILL BE ISSUED SHORTLY.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 10:58 PM CDTFlash Flood WarningSGFBourbon6 hr
Apr 27, 4:54 AM CDTFlash Flood WarningSGFCrawford5 hr
Apr 27, 4:54 AM CDTFlash Flood WarningSGFBourbon5 hr
Apr 27, 4:54 AM CDTFlash Flood WarningSGFCherokee5 hr
Apr 26, 10:58 PM CDTFlash Flood WarningSGFBarton6 hr

Nearby

Flash Flood Warnings in Kansas, 1999Flash Flood Warnings in Missouri, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.